News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Oncology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Oncology Answers List

Forum Name: Lymphoma

Question: lymphoma patient, neutropenic and worried about infection


 mairead - Sat Sep 13, 2008 9:05 pm

Hi I have stage 3b HL, currently receiving abvd treatment. I'm on cycle 8. I'm neutropenic(o.3) temperature normal but a lower back pain since this morning that required pain relief medication. I took ponston. No stinging when urinating. Is this cause for alarm? DO i need to go to hospital?
Many thanks
 Dr. Safaa Mahmoud - Fri Oct 03, 2008 7:52 pm

User avatar Hello,
Chemotherapy-induced neutropenia (<1500 cells per mm3 ) typically occurs 3–7 days following administration of chemotherapy. Neutrophil levels return to normal few days before the expected day of the next cycle.

There are different grades (I-IV) of neutropenia. Grade III (<1000 cells per mm3) and IV (<500 cells per mm3) increase the risk of life-threatening infection and/or delay in subsequent cycles. You have very low level of neutrophils that makes you at increase risk of serious infections.

Although infection usually presents with fever and other constitutional symptoms, local pain and/or tenderness are sometimes the sole presenting symptoms.
Lower backache is a non specific symptom but is carefully addressed in all neutropenic patients to rule out disease or treatment related serious causes.

Complete history taking, clinical examination are essential to guide further management. I advise you to follow up with your doctor and to inform him quickly with any symptom especially during this neutropenic period.

Hope you find this information useful.
Best regards.
 mairead - Sat Oct 04, 2008 5:47 pm

Many thanks for your reply.Checked for infection in hospital Pain turned out to be bone pain from the neuprogen injections I was taking.
 Dr. Safaa Mahmoud - Fri Oct 10, 2008 4:09 pm

User avatar Hello,
It is good to know the underlying cause of your symptoms and be reassured.

It is true that growth factor administration causes bone pain (mainly backache) in many patients, actually it is seen in practice more than that reported. When the bone marrow is stimulated to produce new blood cells by growth factors, the pressure inside is increased and some hormones are released, changes that are thought to be the cause of this bone pain.The condition is self limited and analgesics may be used to ease the pain.

Thank you for keeping us updated.
Best regards.
 mairead - Sun Oct 12, 2008 9:22 am

Just to keep you updated. I have now completed 8 cycles of AVBD. I had a negative PET at two months, which my doctor said showed a significant response to treatment. I am scheduled for my next PET tomorrow 13/10/08. I'm hoping for a good result. I'll keep you and this forum updated.

Many thanks,
Mairead

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here